Skip to Content
UW Health SMPH
American Family Children's Hospital
SHARE TEXT

Dr. Jacqueline Gerhart: Beta Blockers Have Side Effects

UW Health Family Medicine physician Dr. Jacqueline GerhartMadison, Wisconsin - UW Health Family Medicine physician Jacqueline Gerhart writes a column that appears Tuesdays on madison.com and in the Wisconsin State Journal. Columns are re-published here with permission. 

 

Dear Dr. Gerhart: I was recently put on a beta blocker for my heart problems. I now feel pretty tired and have headaches. Are these side effects of the medication or is this normal to feel when my blood pressure is going down?

 

 

Dear Reader: Headaches and fatigue are common side effects of many medications. The type of medication you are referring to, a beta blocker, is one that lowers blood pressure and heart rate and is often used in patients with high blood pressure, heart failure and coronary artery disease, which is when plaque builds up in the arteries of your heart and can lead to a heart attack.

 

In the U.S., 96 percent of patients admitted for heart attack received a beta blocker upon discharge from the hospital. Given 1.2 million Americans have heart attacks each year, beta blockers are being used widely. If you also consider all of the people using it to lower their blood pressure or to improve their heart function, you realize that more than 15 million people use beta blockers daily.

 

Some examples of beta blockers include atenolol, metoprolol, propranolol and carvedilol - all of which are available in both brand-name and generic forms. Even though these all work similarly in your body, each one has its own indications, and side effects. Common side effects include dizziness, fatigue, nausea, diarrhea, headache and sexual dysfunction.

 

Usually, side effects are dose-dependent. Starting at a low dose and increasing gradually will help you avoid side effects. If you get side effects, ask your doctor to lower your dose, or to try a different type of beta blocker. Also, some adverse effects go away or diminish in time, after your body gets used to the drug. But, as with any medication and any side effect, tell your doctor about it, so that he or she can tell you if the side effect has a chance of going away, and if it is a safe side effect to "live with."

 

In your case of fatigue and headache, I am concerned that your beta blocker dose may be too high. If you notice improvement when you are lying down, or when you bend over at the waist and hang your head down, then your blood pressure may be too low. Or, perhaps you recently had a heart attack and were put on multiple medications for high blood pressure, high cholesterol and clot prevention all at the same time. In this case it might be the combination of the medicines and how you are taking them (at intervals versus all together) that could be causing the fatigue and headache.

 

To help your doctor determine what to do, measure your blood pressure at morning, noon and evening for a week. Write down when you take your medications, if you take them with food, and which ones you take together. Also, keep in mind that when people are diagnosed with a heart problem, they get a "wake-up call" that their lifestyle is sub-optimal. Increasing your exercise, regulating your diet, and maintaining a regular sleep schedule not only will help your heart, but will likely decrease your fatigue.

 

For more non-pharmaceutical approaches to reducing your blood pressure and improving heart health, check out this handout (pdf). Thanks to the Integrative Medicine Program and Dr. David Rakel in the UW Department of Family Medicine for outlining these approaches.

 

 
This column provides general health information and is not specific advice intended for any particular individual(s). It is not a professional medical opinion or a diagnosis. Always consult your personal health care provider about your concerns. No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Gerhart to people submitting questions.

Date Published: 02/07/2012

News tag(s):  jacqueline l gerhart

News RSS Feed